I completed my primary series of COVID-19 vaccination on November 17, 2021.
I should have received the Sinovac vaccine instead of the Pfizer-BioNTech one.
Still, having been unvaccinated for several months amid the Delta wave of the pandemic, I was just glad I got the shots and gained some protection against severe illness and death. Other advantages of being vaccinated were being allowed to enter places such as my local bicycle shop and restaurants and lowering the risk of transmitting COVID-19 in the community.
Side Effects Of COVID-19 Vaccination
Unfortunately, I suffered a few side effects from the Pfizer-BioNTech vaccine. Below, I describe these side effects.
Inflammation at the Injection Site
After each of the two shots, I experienced localized inflammation, characterized by swelling, warmth, redness, itch, and tenderness around the injection site over my left deltoid muscle. On each occasion, the inflammation took about a week to settle.
I had no fever.
I experienced moderate nausea, which started the day after my second dose and persisted for ten days. The nausea did not affect my appetite or diet.
Two days after the second shot, i.e., November 19, 2021, I developed general muscle aches and pains. The pain was mild to moderate in severity and lasted only about two days.
I experienced brain fog for about ten days, marked by mental fatigue, inability to concentrate, and short-term memory loss.
I couldn’t perform my usual work, and basic daily functioning was also challenging.
Lying in bed seemed the best way to cope with the collective symptoms. I rarely take naps during the day, but I slept even during daylight hours while incapacitated by brain fog.
Brain fog following COVID-19 vaccination probably stems from the body’s immune-inflammatory reaction to the vaccine.
I did nothing specific to treat my brain fog. As much as possible, I minimized the amount of work I did and managed my stress. After eight days of abstinence from exercise and plenty of bed rest, I went for a light 8-km run in the neighborhood. Subsequently, I gradually ramped up my physical activity to the pre-vaccination level over the next few weeks. My diet remained the same.
Some people believe sunlight may help ease brain fog symptoms; there is plenty of sun throughout the year where we live.
Insomnia and Nightmares
The most disturbing side effects of my COVID-19 vaccination were onset insomnia (difficulty falling asleep) and vivid, intense, and weird (usually unpleasant) dreams that often woke me from sleep.
In one dream, the King’s palace had summoned me, and while there, I slipped on the wet floor of a luxurious marble-clad bathroom.
I rarely suffer nightmares. So, when I had nightmares on consecutive nights, I quickly concluded that the oneiric activity was a consequence of my recent COVID-19 vaccination, even though I hadn’t recognized them as a side effect of the Pfizer-BioNTech vaccine. It was only later I discovered other people have also reported nightmares post-immunization.
Why Do We Have Nightmares After COVID-19 Vaccination?
Although I have read several plausible explanations for nightmares after COVID-19 vaccination, the following elucidation makes the most sense.
When we vaccinate someone, they goes through an immune response. This immune response produces antibodies and a type of white cell called T-lymphocytes, also known as T-cells. During this response, the body behaves similarly to a situation if the person is sick and infected by the virus.
Because the vaccine tricks the body into thinking it is sick, the person might sleep more to speed up antibody and T-cell production, increase T-cell activity, and improve their ability to identify cells infected by the virus.
I also increased the quantity of REM sleep I got by sleeping more. REM sleep is the phase of sleep when dreams usually happen. Hence, the increase in REM sleep heightened the chance of me experiencing dreams, in particular vivid and intense ones.
In addition, sleep deprivation during the days leading up to my second vaccine injection, mainly from anxiety over a severe adverse reaction, probably contributed to a phenomenon called “REM rebound,” in which REM sleep lasts longer, is more frequent, and is more profound. REM rebound increases the likelihood of vivid and intense dreaming.
The strange dreams resolved spontaneously after about ten days, like the brain fog.
Besides common side effects of COVID-19 vaccination, such as localized inflammation around the injection site, myalgia, and nausea, I also experienced brain fog, insomnia, and nightmares. I had completely recovered from the side effects two weeks after the second vaccine injection.